Fluid, electrolyte and acid–base disorders associated with antibiotic therapy

@article{Zietse2009FluidEA,
  title={Fluid, electrolyte and acid–base disorders associated with antibiotic therapy},
  author={Robert Zietse and Roeland Zoutendijk and Ewout J. Hoorn},
  journal={Nature Reviews Nephrology},
  year={2009},
  volume={5},
  pages={193-202}
}
Antibiotics are among the most frequently prescribed drugs in medicine. Their use, however, is often limited by associated renal toxic effects. The most common manifestation of these toxic effects is decreased glomerular filtration rate. However, they can also occur while renal function remains near to normal. This Review focuses on antibiotic-associated fluid, electrolyte and acid–base disorders that do not greatly reduce glomerular filtration. Renal tubules can be affected by antibiotics at… 
Drug-induced acid-base disorders
TLDR
The incidence of acid-base disorders (ABDs) is high, especially in hospitalized patients and in everyday clinical practice, analysis of ABDs must be performed in a standardized manner.
Drug-induced hypokalaemia: Part 1
TLDR
Assessment of the onset and degree of hypokalaemia, cessation of the culprit drug, consideration of potassium replacement, assessment of the risk of potassium therapy, and management of associated illness are taken.
Drug-Induced Hyperkalemia
TLDR
Increased awareness of drugs that can induce hyperkalemia, and monitoring and prevention are key elements for reducing the number of hospital admissions, morbidity, and mortality related to drug-induced hyperkAlemia.
Electrolyte and Acid-Base Disorders Triggered by Aminoglycoside or Colistin Therapy: A Systematic Review
TLDR
A systematic review of the literature following the Preferred Reporting Items for Systematic Reviews and Meta-Analyses recommendations found that treatment with aminoglycosides or colistin may trigger a proximal tubular or, more frequently, a loop of Henle/distal tubular dysfunction.
Hyponatremia Induced by Drugs
TLDR
Proper diagnostic approach of patients with low serum sodium concentrations should involve a detailed medical history with special attention to the use of culprit medications, and discontinuation of therapy with these agents and avoidance of readministration is fully warranted.
Na+, K+, Cl−, acid–base or H2O homeostasis in children with urinary tract infections: a narrative review
TLDR
It is suggested that in infants with infectious renal parenchymal involvement, non-renal and renal causes concur to cause fluid volume depletion and abnormalities in electrolyte and acid–base balance, most frequently hyponatremia.
An overview of diagnosis and management of drug‐induced hypomagnesemia
TLDR
This narrative review of available literature focuses on the pathogenetic mechanisms underlying drug‐induced hypomagnesemia in order to increase the insight of clinicians toward early diagnosis and effective management.
Vancomycin-induced hypokalemia: a proof-of-concept case report.
TLDR
Vancomycin must be considered as a possible cause for hypokalemia of unknown etiology and physicians should be aware of this potential severe adverse effect.
Aminoglycoside-induced nephrotoxicity studied by proton magnetic resonance spectroscopy of urine.
TLDR
It is confirmed that aminoglycosides can induce both proximal and distal renal tubular dysfunction, and it remains unclear whether the early functional changes detected by (1)H NMR spectroscopy in patients treated with aminglycosides are of prognostic value.
Electrolyte disturbances and acute kidney injury in patients with cancer.
TLDR
This article reviews hyponatremia and hypernatremia, hypokalemia and hyperkalemia, hypomagnesemia, hypercalcemia and hypocalcemia, hypophosphatemia, and the most important disturbances in acid-base balance in cancer patients.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 108 REFERENCES
Antiviral drug-induced nephrotoxicity.
TLDR
The pathogenesis of antiviral drug-induced kidney injury, common nephrotoxic renal syndromes, and strategies for preventing kidney injury are reviewed.
Antimicrobial-Associated Renal Tubular Acidosis
TLDR
Review of the patient's drug regimen may reveal these agents as otherwise unrecognized causes of RTA, given that antimicrobial-associated RTA is a relatively uncommon adverse effect.
Management of the syndrome of inappropriate secretion of antidiuretic hormone.
TLDR
Treatment of SIADH consists of elimination of underlying causes and restriction of fluid intake; if these measures are unsuccessful or poorly tolerated, long-term drug therapy may be indicated.
Molecular aspects of renal handling of aminoglycosides and strategies for preventing the nephrotoxicity.
TLDR
Recent advances in the understandings of the molecular mechanisms responsible for renal accumulation of aminoglycosides, especially megalin-mediated endocytosis are summarized and approaches toward prevention of am inoglycoside-induced nephrotoxicity are discussed.
Gentamicin-induced Bartter-like syndrome
TLDR
The clinical course of four patients with gentamicin-associated Bartter-like syndrome, which ranged in age from 4 months to 17 years, demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron.
Acquired bartter-like syndrome associated with gentamicin administration.
TLDR
It is hypothesized that gentamicin, a polyvalent cationic molecule, induces the action of calcium-sensing receptor on the thick ascending loop of Henle and distal convoluted tubule to cause renal wasting of Na+, K+, Cl-, Ca2+, and Mg2+.
Glomerular nephrotoxicity of aminoglycosides.
TLDR
The purpose of this review is to critically assess the published literature regarding the toxic mechanisms of action of aminoglycoside on renal glomeruli and mesangial cells and provide an actualized and mechanistic vision of pathways involved in glomerular toxic effects of am inoglycosides.
A Bartter's-like syndrome from capreomycin, and a similar gentamicin tubulopathy.
  • R. Steiner, A. Omachi
  • Medicine
    American journal of kidney diseases : the official journal of the National Kidney Foundation
  • 1986
TLDR
Electrolyte abnormalities were unaffected by three days of indomethacin therapy but were partially corrected by large doses of spironolactone, and a prominent feature of the present case was renal chloride wasting.
The effect of trimethoprim on potassium and uric acid metabolism in normal human subjects.
  • B. Don
  • Medicine
    Clinical nephrology
  • 2001
TLDR
Evaluating the effect of trimethoprim on potassium and uric acid balance in normal human subjects found the effect appeared to be dose-dependent, but there was, however, a significant decrease in potassium excretion observed during the first 48 hours of trimETHoprim treatment.
Measurement of urinary N-acetyl-b-D-glucosaminidase in adult patients with cystic fibrosis: before, during and after treatment with intravenous antibiotics.
TLDR
Serial longitudinal NAG measurements may be useful in patients with CF, especially those with CFRD, to identify patients at risk of developing renal disease and recommend that colistin is reserved for patients with resistant Pseudomonas aeruginosa or those who are intolerant to tobramycin.
...
1
2
3
4
5
...